I ended up putting Aquaphor all over my face after a spot TCA peel and notice that the skin around my eyes looks amazing. No wrinkles, smaller pores -- is this normal? Can I use Aquaphor as an eye cream? Are there any long term side effects or issues?
Aquaphor on a Regular Basis to Remove Wrinkles?
Doctor Answers 4
Aquaphor for wrinkles
Unfortunately, Aquaphor (containing petrolatum as its main active ingredient) does not have any anti-wrinkle properties. It is, however, a very good emollient and helpful for wound healing. Short-term use on the face is fine for example, after chemical peeling, but the product is a bit too occlusive for long-term use and can promote milia/acne formation.
Effect from TCA peel and not Aquaphor
While we dermatologists love Aquaphor for its simplicity and effectiveness, the great result you are seeing is from the TCA peel and the skill of the person who applied it.
Aquaphor contains petrolatum ( Vasoline) as its main ingredient. It gets a boost from mineral oil and ceresin ( sometimes referred to as "earth wax"). It sits on top of the skin and helps by both preventing transepidermal water loss ( its moisturizing effect) and a scaffolding for healing cells to crawl upon.
While we like it for all sorts of things, including post op care ( do not use Neosporin: and lately we are seeing a number of rashes to Polysporin), there is really no evidence logically or in the literature that it would work as an anti-aging eye cream.
If there is any allergenic potential it would come from the ceresin. However, I do not like this as a long term moisturizer unless you have atopic dermatitis. Even there there are a host of newer agents which, in studies, are much more effective.
Aquaphor placed around the eyes
Aquaphor is essentially a combination of mineral oil and petrolatum ointment. These are two of the most effective moisturizers available. However, they don't actively deliver moisture. By acting as an occlusive dressing it decreases the skins evaporative losses and maintains/retains the existing moisture. Putting it on in moderation is reasonable. Putting too much on can lead to the skin becoming macerated or sensitized to the preservatives or inactive ingredients.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.